Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

A semi-implicit monotone difference scheme for an initial-boundary value problem of a strongly degenerate parabolic equation modeling sedimentation-consolidation processes


Authors: Raimund Bürger, Aníbal Coronel and Mauricio Sepúlveda
Journal: Math. Comp. 75 (2006), 91-112
MSC (2000): Primary 35L65, 35R05, 65M06, 76T20
DOI: https://doi.org/10.1090/S0025-5718-05-01787-4
Published electronically: October 21, 2005
MathSciNet review: 2176391
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove the convergence of a semi-implicit monotone finite difference scheme approximating an initial-boundary value problem for a spatially one-dimensional quasilinear strongly degenerate parabolic equation, which is supplied with two different inhomogeneous flux-type boundary conditions. This problem arises in the modeling of the sedimentation-consolidation process. We formulate the definition of entropy solution of the model in the sense of Kru $ \check{\mbox{z}}$kov and prove convergence of the scheme to the unique $ BV$ entropy solution of the problem, up to satisfaction of one of the boundary conditions.


References [Enhancements On Off] (What's this?)

  • 1. S. Berres, R. Bürger, K.H. Karlsen, and E.M. Tory. Strongly degenerate parabolic-hyperbolic systems modeling polydisperse sedimentation with compression. SIAM J. Appl. Math., 64:41-80, 2003. MR 2029124
  • 2. R. Bürger, S. Evje, and K.H. Karlsen. On strongly degenerate convection-diffusion problems modeling sedimentation-consolidation processes. J. Math. Anal. Appl., 247:517-556, 2000. MR 1769093 (2001d:35110)
  • 3. R. Bürger, S. Evje, K.H. Karlsen, and K.-A. Lie. Numerical methods for the simulation of the settling of flocculated suspensions. Chem. Eng. J., 80:91-104, 2000.
  • 4. R. Bürger and K.H. Karlsen. On some upwind schemes for the phenomenological sedimentation-consolidation model. J. Eng. Math., 41:145-166, 2001. MR 1866604 (2002h:76090)
  • 5. R. Bürger and K.H. Karlsen. On a diffusively corrected kinematic-wave traffic model with changing road surface conditions. Math. Models Methods Appl. Sci., 13:1767-1799, 2003. MR 2032211
  • 6. R. Bürger, K.H. Karlsen, N.H. Risebro, and J.D. Towers. Monotone difference approximations for the simulation of clarifier-thickener units. Comput. Visual. Sci., 6:83-91, 2004. MR 2061269 (2005c:65070)
  • 7. R. Bürger, K.H. Karlsen, N.H. Risebro, and J.D. Towers. Well-posedness in $ BV_t$ and convergence of a difference scheme for continuous sedimentation in ideal clarifier-thickener units. Numer. Math., 97:25-65, 2004.MR 2045458 (2004m:35175)
  • 8. R. Bürger, K.H. Karlsen, and J.D. Towers. A model of continuous sedimentation of flocculated suspensions in clarifier-thickener units. SIAM J. Appl. Math., 65:882-940, 2005. MR 2136036
  • 9. R. Bürger, W.L. Wendland, and F. Concha. Model equations for gravitational sedimentation-consolidation processes. Z. Angew. Math. Mech., 80:79-92, 2000. MR 1742180 (2000i:76121)
  • 10. J. Carrillo. Entropy solutions for nonlinear degenerate problems. Arch. Rat. Mech. Anal., 147:269-361, 1999. MR 1709116 (2000m:35132)
  • 11. A. Coronel, F. James, and M. Sepúlveda. Numerical identification of parameters for a model of sedimentation processes. Inverse Problems, 19:951-972, 2003. MR 2005312 (2004h:35220)
  • 12. M.G. Crandall and A. Majda. Monotone difference approximations for scalar conservation laws. Math. Comp., 34:1-21, 1980.MR 0551288 (81b:65079)
  • 13. M.G. Crandall and L. Tartar. Some relations between nonexpansive and order preserving mappings. Proc. Amer. Math. Soc., 78:385-390, 1980.MR 0553381 (81a:47054)
  • 14. K. Deimling. Nonlinear Functional Analysis. Springer-Verlag, Berlin, 1985. MR 0787404 (86j:47001)
  • 15. B. Engquist and S. Osher. One-sided difference approximations for nonlinear conservation laws. Math. Comp., 36:321-351, 1981.MR 0606500 (82c:65056)
  • 16. M.S. Espedal and K.H. Karlsen. Numerical solution of reservoir flow models based on large time step operator splitting methods. In: M.S. Espedal, A. Fasano and A. Mikelic (Eds.), Filtration in Porous Media and Industrial Application, Lecture Notes in Mathematics, vol. 1734, Springer-Verlag, Berlin, 9-77, 2000.MR 1816143 (2002a:76115)
  • 17. L.C. Evans and R.C. Gariepy. Measure Theory and Fine Properties of Functions. CRC Press, Boca Raton, FL, 1992. MR 1158660 (93f:28001)
  • 18. S. Evje and K.H. Karlsen. Degenerate convection-diffusion equations and implicit monotone difference schemes. In: M. Fey and R. Jeltsch (Eds.), Hyperbolic Problems: Theory, Numerics, Applications, Vol. I (Zürich, 1998), 285-294. Birkhäuser, Basel, 1999. MR 1717198 (2000k:65137)
  • 19. S. Evje and K.H. Karlsen. Monotone difference approximations of BV solutions to degenerate convection-diffusion equations. SIAM J. Numer. Anal., 37:1838-1860, 2000. MR 1766850 (2001g:65110)
  • 20. R. Eymard, T. Gallouët, and R. Herbin. The finite volume method. In: P. Ciarlet and J.-L. Lions, editors, Handbook of Numerical Analysis, pp. 713-1020. North Holland, 2000. MR 1804748 (2002e:65138)
  • 21. P. Garrido, R. Burgos, F. Concha, and R. Bürger. Settling velocities of particulate systems: 13. Software for the batch and continuous sedimentation of flocculated suspensions. Int. J. Mineral Process., 73:131-144, 2004.
  • 22. K.H. Karlsen and N.H. Risebro. Convergence of finite difference schemes for viscous and inviscid conservation laws with rough coefficients. M2AN Math. Model. Numer. Anal. 35:239-269, 2001. MR 1825698 (2002b:35138)
  • 23. K.H. Karlsen, N.H. Risebro, and J.D. Towers. Upwind difference approximations for degenerate parabolic convection-diffusion equations with a discontinuous coefficient. IMA J. Numer. Anal., 22:623-664, 2002.MR 1937244 (2003i:65071)
  • 24. K.H. Karlsen, N.H. Risebro, and J.D. Towers. $ L^1$ stability for entropy solutions of nonlinear degenerate parabolic convection-diffusion equations with discontinuous coefficients. Skr. K. Nor. Vid. Selsk., 49 pp. (2003).MR 2024741 (2004j:35149)
  • 25. S.N. Kruzkov. First-order quasi-linear equations in several independent variables. Math. USSR Sb., 10:217-243, 1970. MR 0267257 (42:2159)
  • 26. P. Nelson. Traveling-wave solutions of the diffusively corrected kinematic-wave model. Math. Comp. Modelling, 35:561-579, 2002.MR 1884018 (2002k:90020)
  • 27. Z. Wu. A boundary value problem for quasilinear degenerate parabolic equations, MRC Technical Summary Report #2484, University of Wisconsin, USA, 1983. MR 0725168 (85j:35103)
  • 28. A.I. Vol'pert. The spaces $ BV$ and quasilinear equations. Math. USSR Sb., 2:225-267, 1967.MR 0216338 (35:7172)
  • 29. A.I. Vol'pert and S.I. Hudjaev. Cauchy's problem for degenerate second order quasilinear parabolic equations. Math. USSR Sb., 7:365-387, 1969.MR 0264232 (41:8828)
  • 30. Z. Wu and J. Wang. Some results on quasilinear degenerate parabolic equations of second order. In: Proceedings of the 1980 Beijing Symposium on Differential Geometry and Differential Equations, Vols. 1, 2, 3 (Beijing, 1980), 1593-1609. Science Press, Beijing, 1982. MR 0714393 (85f:35124)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 35L65, 35R05, 65M06, 76T20

Retrieve articles in all journals with MSC (2000): 35L65, 35R05, 65M06, 76T20


Additional Information

Raimund Bürger
Affiliation: Departamento de Ingeniería Matemática, Universidad de Concepción, Casilla 160-C, Concepción, Chile
Email: rburger@ing-mat.udec.cl

Aníbal Coronel
Affiliation: Departamento de Ciencias Básicas, Facultad de Ciencias, Universidad del Bío-Bío, Casilla 447, Campus Fernando May, Chillán, Chile
Email: acoronel@roble.fdo-may.ubiobio.cl

Mauricio Sepúlveda
Affiliation: Departamento de Ingeniería Matemática, Universidad de Concepción, Casilla 160-C, Concepción, Chile
Email: mauricio@ing-mat.udec.cl

DOI: https://doi.org/10.1090/S0025-5718-05-01787-4
Keywords: Degenerate parabolic equation, monotone scheme, upwind difference scheme, boundary conditions, entropy solution
Received by editor(s): May 18, 2004
Received by editor(s) in revised form: January 18, 2005
Published electronically: October 21, 2005
Additional Notes: We acknowledge support by FONDECYT projects 1030718 and 1050728, Fondap in Applied Mathematics, the German Acadamic Exchange Service (DAAD) and CONICYT (Chile) through project Alechile/DAAD/CONICYT 2003154, and the Sonderforschungsbereich 404 at the University of Stuttgart.
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society